Alert archive / Indiana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 216, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Sep 8, 2008, 9:42 PM EDT for 4 counties in Indiana. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 8, 2008, 9:42 PM EDT (01:42 UTC)
- Expired
- Sep 8, 2008, 10:30 PM EDT
- In force
- 48 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
Counties Clay County, IN, Parke County, IN, Vermillion County, IN, Vigo County, IN
The radar
The Indianapolis radar (KIND), 90 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 8, 10:04 PM EDT | HAIL 1 | 8 Nw North Terre Haute, IN | |
| Sep 8, 10:07 PM EDT | HAIL 1.5 | Terre Haute, IN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 8, 8:04 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.7 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -235 J/kg
- Mixed-layer LCL
- 469 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIND 090142
SVRIND
INC021-121-165-167-090230-
/O.NEW.KIND.SV.W.0216.080909T0142Z-080909T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
942 PM EDT MON SEP 8 2008
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CLAY COUNTY IN WEST CENTRAL INDIANA...
SOUTHWESTERN PARKE COUNTY IN WEST CENTRAL INDIANA...
SOUTHERN VERMILLION COUNTY IN WEST CENTRAL INDIANA...
NORTHERN VIGO COUNTY IN WEST CENTRAL INDIANA...
THIS INCLUDES THE CITY OF TERRE HAUTE...
* UNTIL 1030 PM EDT/930 PM CDT/
* AT 839 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12
MILES WEST OF UNIVERSAL...OR NEAR PARIS...AND MOVING EAST AT 35
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
UNIVERSAL BY 1000 PM EDT...
NORTH TERRE HAUTE BY 1005 PM EDT...
SEELYVILLE BY 1015 PM EDT...
STAUNTON BY 1020 PM EDT...
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 14 AND 17.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3971 8723 3956 8713 3943 8723 3947 8754
3967 8754
TIME...MOT...LOC 0142Z 271DEG 31KT 3956 8763
$$
CO3 follow-up statements
000
WWUS53 KIND 090156
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
956 PM EDT MON SEP 8 2008
INC021-121-165-167-090230-
/O.CON.KIND.SV.W.0216.000000T0000Z-080909T0230Z/
CLAY-PARKE-VERMILLION-VIGO-
956 PM EDT MON SEP 8 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM
EDT/930 PM CDT/ FOR NORTHWESTERN CLAY...NORTHERN VIGO...SOUTHWESTERN
PARKE AND SOUTHERN VERMILLION COUNTIES...
AT 953 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS
LOCATED 6 MILES NORTHWEST OF WEST TERRE HAUTE...OR 9 MILES NORTHWEST
OF TERRE HAUTE...MOVING EAST AT 32 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
TERRE HAUTE BY 1005 PM EDT...
NORTH TERRE HAUTE BY 1010 PM EDT...
ROSEDALE BY 1015 PM EDT...
SEELYVILLE BY 1020 PM EDT...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
LAT...LON 3971 8723 3956 8713 3943 8723 3947 8754
3967 8754
TIME...MOT...LOC 0156Z 271DEG 28KT 3954 8749
$$000
WWUS53 KIND 090216
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1016 PM EDT MON SEP 8 2008
INC021-121-165-167-090230-
/O.CON.KIND.SV.W.0216.000000T0000Z-080909T0230Z/
CLAY-PARKE-VERMILLION-VIGO-
1016 PM EDT MON SEP 8 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM
EDT/930 PM CDT/ FOR NORTHWESTERN CLAY...NORTHERN VIGO...SOUTHWESTERN
PARKE AND SOUTHEASTERN VERMILLION COUNTIES...
AT 1014 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR ROSEDALE...OR 10 MILES NORTHEAST OF TERRE
HAUTE...MOVING EAST AT 42 MPH.
LAT...LON 3965 8746 3971 8723 3956 8713 3951 8723
3947 8754
TIME...MOT...LOC 0216Z 252DEG 41KT 3960 8727
$$000
WWUS53 KIND 090229
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1029 PM EDT MON SEP 8 2008
INC021-121-165-167-090239-
/O.EXP.KIND.SV.W.0216.000000T0000Z-080909T0230Z/
CLAY-PARKE-VERMILLION-VIGO-
1029 PM EDT MON SEP 8 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLAY...NORTHERN
VIGO...SOUTHWESTERN PARKE AND SOUTHEASTERN VERMILLION COUNTIES WILL
EXPIRE AT 1030 PM EDT/930 PM CDT/...
LAT...LON 3965 8746 3971 8723 3956 8713 3951 8723
3947 8754
TIME...MOT...LOC 0229Z 252DEG 41KT 3964 8709
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 7:12 PM EDT, 2 hours 30 minutes earlier.
Area forecast discussion, Sep 8, 7:12 PM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 712 PM EDT MON SEP 8 2008 .AVIATION...DISCUSSION FOR 0Z TAFS. COLD FNT WL MV THRU THE SITES OVER THE NEXT 6 HOURS. COULD SEE THUNDER WITH IT HOWEVER WITH BEST FORCING STAYING N AND W OF THE SITES AND NOT MUCH INSTABILITY THINK CHANCES ARE LOW ENOUGH TO LEAVE OUT. RAIN COULD LAG THE WIND SHIFT A BIT BUT NOT ENUF TO SEPARATE IN TAFS. CIGS WL FALL WITH ARRIVAL OF FNT...BUT LOWEST CIGS COULD ALSO LAG BEHIND THE WIND SHIFT AS THE BEST CONVERGENCE IS BEHIND THE FNT. POSITIVE LL RISING MOTION ALONG WITH SINKING MOTION ALOFT BEHIND THE FNT AND TURBULENT MOTION IN THE BL SHUD MAKE IDEAL CONDS FOR IFR OR LOWER CIGS BEHIND THE FNT. EXPECT THESE LOWEST CONDS TO LAST FOR AROUND 4 HOURS OR SO AND LIFT BY AROUND 14Z. FNT WL WEAKEN AS IT PROGRESSES AND THUS KBMG COULD AVOID THE PRECIP ALTOGETHER AND THE LIFR CIGS. && .PREV DISCUSSION...UPPR LVL SYS CURRENTLY OVR THE NRN PLAINS/MIDWEST XPCTD TO PROGESS EWD THRU THE GRTLKS ON TUES...AND EVENTUALLY OFF THE NEW ENGLAND CST BY WED. RATHER FLAT RDGG WL DVLP ACRS THE OH VLY IN THE WAKE OF THIS SYS. MODELS IN FAIRLY GOOD AGREEMENT ON THE MAIN DETAILS. FCST FOCUS CENTERS ON POPS EARLY IN THE SHORT RANGE PD ASSOCIATED WITH MIDWEST SYS. FOR TONIGHT...AREA OF SHWRS/TSTMS MOVG NEWD THRU NRN IL SHOULD BEGIN AFFECTING SOME OF THE NW ZONES OVR THE NEXT FEW HRS BASED ON CURRENT MOVEMENT. NOT SURE HOW FAR E AREA WL PROGRESS AS DEEPER LIFT SEEMS TO BE LOCATED BACK IN THE COOLER AIR AND SFC INSTABILITY NOT ALL THAT GREAT. IN ANY EVENT...TAIL END OF LIFT WITH THE UPPR SYS XPCTD TO PUSH THRU THE LOCAL AREA LTR THIS EVEN...ALONG WITH FROPA IN THE 00Z-06Z TUES TIME FRAME. WL KEEP HI POPS GOING TONIGHT IN THE N WHERE LIFT IS BETTER...TAPERING TO CHC POPS FARTHER S. IN THE LTR PDS...WL HOLD ONTO A SML CHC POP OVR THE FAR SEN ZONES FOR EARLY TUES MORN...BUT SEEMS CHCS OF ANYTHING LINGERING IN THOSE AREAS AFT SUNRISE ARE DIMINISHING. REST OF SHORT RANGE PD INTO THURS LOOKS DRY WITH LRG SFC HI DRFTG ACRS THE GRTLKS/NEW ENGLAND. BASED ON LO LVL THICKNESSES...APPEARS NGM MOS MAY STILL BE UNDER ESTIMATING THE COOL AIR COMING IN BEHIND FNT. WL NUDGE THE GUIDANCE TEMPS DOWN A LTL TO ACCOUNT FOR THIS. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...JAS AVIATION...CP
Hazardous weather outlook, Sep 8, 8:24 PM EDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE INDIANAPOLIS IN 824 PM EDT MON SEP 8 2008 INZ028-035>037-039-043>048-051>057-060>065-067>072-091000- WARREN-FOUNTAIN-MONTGOMERY-BOONE-HAMILTON-VERMILLION-PARKE-PUTNAM- HENDRICKS-MARION-HANCOCK-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY- RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX- DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 824 PM EDT MON SEP 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. ...SEVERE THUNDERSTORM WATCH UNTIL 3 AM EDT... SHOWERS AND THUNDERSTORMS ARE LIKELY THIS EVENING AND OVERNIGHT AS A COLD FRONT DROPS SOUTHEAST ACROSS CENTRAL INDIANA. SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND HIGH WINDS THE MAIN THREAT. DEADLY CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY RAIN ARE ALSO POSSIBLE WITH ANY STORM THAT FORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS EVENING AND OVERNIGHT. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ021-029>031-038-040>042-049-091000- CARROLL-TIPPECANOE-CLINTON-HOWARD-TIPTON-MADISON-DELAWARE- RANDOLPH-HENRY- 824 PM EDT MON SEP 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. SHOWERS AND THUNDERSTORMS ARE LIKELY THIS EVENING AND OVERNIGHT AS A COLD FRONT DROPS SOUTHEAST ACROSS CENTRAL INDIANA. SEVERE STORMS ARE NOT EXPECTED ALTHOUGH DEADLY CLOUD TO GROUND LIGHTNING...BRIEF HEAVY RAIN AND GUSTY WINDS ARE POSSIBLE WITH ANY STORM THAT FORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) KOCH
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 9:32 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Tippecanoe | 22 min |
| Sep 8, 9:47 PM EDT | Severe Thunderstorm Warning | IND | Montgomery, Parke, Putnam | 43 min |
| Sep 8, 10:19 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hendricks, Montgomery, Putnam | 41 min |
| Sep 8, 10:50 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hendricks, Marion | 40 min |
| Sep 8, 11:07 PM EDT | Severe Thunderstorm Warning | IND | Sullivan | 38 min |
| Sep 8, 11:23 PM EDT | Severe Thunderstorm Warning | IND | Hamilton, Hancock, Madison, Marion | 37 min |
| Sep 9, 12:30 AM EDT | Severe Thunderstorm Warning | IND | Johnson, Marion, Morgan, Shelby | 30 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.